A daily multivitamin or supplement should enhance your well-being and provide positive benefits, but if you’ve ever swallowed a vitamin and felt immediately nauseated, you know it’s not a pleasant experience.
Whether it’s nausea, bloating, or an embarrassing case of the burps, a negative supplement experience can have you questioning your decision to take nutritional supplements at all.
In this blog post, we will explore the reasons why certain vitamins and supplements may be making you sick, and how to choose formulas that allow you to reap the benefits without suffering the unpleasant side effects.
Once you have personal experience with vitamin induced nausea, you don’t forget it.
In 2016, prior to launching Abundant Earth Labs, I was attending a business event in Nashville, TN and had to quickly swallow the multivitamin I was taking while in a cab to my morning meeting. Not three minutes later, I felt so nauseated that the cab had to pull over so I could get sick on the side of the road. It was not my most professional moment!
Years later when I was formulating our Abundant Earth Whole Food Multivitamin, I vowed to make it a nausea-free formula.
While the exact reasons can vary from person to person, there are several explanations for why vitamins may make you feel sick:
"Ingredient dumping" refers to a phenomenon where the ingredients or contents of a supplement or medication are released too quickly in the digestive system.
This can result in a sudden surge of active compounds in the stomach acid, causing adverse effects like nausea and burping.
Two reasons for this are poor formulation and inappropriate excipients.
In some cases, the issue may stem from the formulation or manufacturing process of the supplement. If the encapsulation or tablet coating is not properly designed, executed, and tested, the contents may dissolve and release too soon, leading to nausea or gastrointestinal discomfort.
Excipients are substances added to supplements to aid in their manufacturing process or improve their properties.
These can include binders that keep formulas together and flow agents that prevent contents from sticking or clumping together during manufacturing.
Some excipients, when used inappropriately or in excessive amounts, can affect the dissolution rate or stability of a supplement. This can result in early release of the ingredients and potential adverse effects.
Another reason why some vitamins and supplements cause nausea lies in their ingredients.
Certain substances, such as herbs, botanical extracts, or fillers, can have strong flavors or may be challenging to digest. These factors can potentially irritate the stomach lining, triggering feelings of nausea.
Vitamins C, Vitamin E, and Iron (especially Iron) all tend to cause more irritation to your stomach than some of the other vitamin ingredients.
Finding higher than average amounts of any of these three ingredients in your supplement might answer why you’re feeling nauseous.
A primary factor to consider is also the dosage. Taking excessively high doses of certain vitamins or minerals can overwhelm your digestive system.
When the body receives an excessive amount of a particular nutrient, it may react by causing gastrointestinal discomfort, including nausea. Always follow the recommended dosage instructions provided by the manufacturer or consult with a healthcare professional for personalized guidance.
Individuals can have varying sensitivities or allergies to specific ingredients commonly found in supplements.
Even natural substances can trigger adverse reactions in some people, like herbs from the ragweed family or echinacea plant, not to mention the more common allergens like soy or gluten.
If you experience nausea or any other discomfort after taking a supplement, it's possible that you might be sensitive or allergic to one or more of its components, especially if there are a lot of herbals.
Identifying the culprit with the help of your doctor, and avoiding such ingredients can help alleviate the nausea.
The timing and manner in which you take your supplements can influence how your body reacts to them.
Taking certain supplements on an empty stomach can increase the likelihood of experiencing nausea, even though some supplements (like Iron, for example) tell you to take on an empty stomach.
Without the presence of food, your stomach might be more sensitive to the supplement, leading to discomfort.
Each person's body chemistry is unique, and individuals can react differently to various substances, including supplements. While some people may not experience any discomfort, others may be more prone to nausea as a side effect.
Factors such as metabolism, gut health, and overall sensitivity all play a part.
Choosing supplements that are gentle on your belly and use a slow-release strategy is a great way to help your body to absorb the nutrients while also minimizing the side effects.
This is done by using a tested tablet coating or encapsulation that prevents the supplement from dissolving too quickly.
At Abundant Earth Labs, we purposefully built a “no-nausea formula” for our Whole Food Multivitamins by using a clear, vegan, coating that slows down the dissolution of our organic tablets so that our tablets dissolves slowly, yet fully, within 30 minutes.
Our tablets are formulated to meet United States Pharmacopoeia (USP) standards, which require full disintegration within 30-45 min. (Our tablets dissolve in 30 mins).
Because our tablets are formulated to these standards, the vitamins and minerals found in our organic multivitamins are properly absorbed into the body, but at a slow enough rate not to make you nauseous.
Not only will taking your vitamins or supplements with food help to ward off possible nausea, it’s also necessary for absorption if your supplement contains any fat-soluble vitamins.
We wrote an entire article on the difference between water-soluble and fat-soluble vitamins if you'd like to learn more.
It's not recommended to take supplements immediately before intense exercise like running or a spin or aerobic class.
The vigorous movements and physical exertion can stimulate stomach acid production, potentially leading to heartburn or reflux.
Taking supplements, especially ones like vitamin C that can increase stomach acid, in these situations may result in an excessive amount of acid in the stomach, contributing to feelings of sickness.
You may be taking supplements with nutrient concentrations that exceed your body's tolerance in a single dose. Consider dividing the dose in half and taking one portion with breakfast and the other with dinner.
Additionally, if you're using multiple supplements, check for overlapping ingredients to avoid excessive nutrient concentrations (especially of C, D, and Iron).
It's possible that you're unintentionally consuming the same nutrients from different supplements, resulting in an excessive overall intake.
We can’t over stress the importance of diligently reading the Supplement Facts labels of your vitamins (and any new supplements you’re considering) to see if they contain ingredients you’re sensitive too.
Here’s an article we wrote on how to read Supplement Facts if you'd like to learn more.
If you're taking medication, it's important to consider potential interactions with your supplements, as they could lead to unwanted side effects.
If you suspect such interactions, please consult with your healthcare provider for guidance and to ensure the safe and effective use of combining your medications and supplements.
While vitamins and supplements play a crucial role in supporting our health, it's essential to understand that sub-par formulas can easily cause discomfort, including nausea, and even some high quality formulas can deliver adverse effects when taken in the wrong way, at the wrong time, in the wrong amounts.
We’re so proud of our “no-nausea formula” Whole Food Multivitamins here at Abundant Earth and the hundred’s of reviews that attest to its effective results, without the discomfort.
Our organic multivitamin uses a slow-release tablet technology that absorbs fully without the nausea, is iron free, and is formulated without any of the known herbs or allergens that trigger nausea.
And even though we still want you to take our multivitamins with food so that you absorb all of the fat-soluble nutrients, the truth is, you could swallow our multivitamins quickly, in the back of a cab, on an empty stomach, and still feel completely fine. Mission accomplished!
We want every supplement consumer to have the information needed to make informed choices that enhance their well-being without unwanted side effects.
Even so, remember that your health is unique, and finding the right balance is key to a positive supplement experience.
If you consistently experience nausea after taking supplements, and you’ve double checked your supplement formulas and practices, we do hope you’ll consult with a healthcare professional as there could be other factors at play and you may want a stomach acid level test to see if low stomach acid could be contributing.